Hydrocodone Abuse

Hydrocodone Abuse

Most often prescribed as a pain reliever or cough suppressant, hydrocodone is a semi-synthetic opioid derived from either of two naturally occurring opiates – codeine and thebaine.

Commonly available in tablet, capsule, and syrup form, hydrocodone is often compounded with other analgesics such as acetaminophen or ibuprofen to provide a possible synergy of analgesic effects. In addition, the compounding of these multiple ingredients is thought to discourage non-medical use as acetaminophen can cause potentially fatal liver toxicity at high doses.

As a Schedule III status, hydrocodone-containing products have become available to widespread diversion by invalid call-in prescriptions and theft.

Hydrocodone Abuse Trends

  • The DEA is currently reviewing a petition to increase the regulatory controls on hydrocodone combination products from schedule III to schedule II of the Controlled Substances Act (CSA).
  • In 2008, hydrocodone was the most frequently encountered opioid pharmaceutical submitted as evidence to state and local forensic laboratories.
  • There are over 200 products containing Hydrocodone in the U.S. In its most usual product forms Hydrocodone is combined with acetaminophen (Vicodin, Lortab), but it is also combined with aspirin (Lortab ASA), ibuprofen (Vicoprofen), and antihistamines (Hycomine).
  • Hydrocodone is the most frequently prescribed opiate in the United States with more than 136 million prescriptions for hydrocodone-containing products dispensed in 2008.
  • The American Association of Poison Control Centers (AAPCC) reports that in 2007, there were 24,558 case mentions, 11,001 single exposures and 23 deaths associated with hydrocodone.
  • According to the 2008 National Survey on Drug Use and Health (NSDUH), 22,838 people aged 12 and older used hydrocodone for nonmedical purposes in their lifetime.

Hydrocodone Abuse Signs

Symptoms of Hydrocodone use are similar to many other pain relievers and include the following:

  • Anxiety
  • Constipation
  • Decreased mental & physical performance
  • Difficulty breathing
  • Difficulty urinating
  • Dizziness
  • Drowsiness
  • Dry throat
  • Emotional dependence
  • Exaggerated feeling of depression
  • Extreme calm (sedation)
  • Exaggerated sense of well-being
  • Fear
  • Itching
  • Mood changes
  • Nausea and vomiting
  • Rash
  • Restlessness
  • Sluggishness
  • Tightness in chest

Symptoms of a Hydrocodone Overdose

It is possible to overdose on hydrocodone. If hydrocodone overdose occurs, users will exude some of the following symptoms:

  • Bluish tinge to skin
  • Cold clammy skin
  • Extreme sleepiness
  • Heavy perspiration
  • Limp muscles
  • Slowed heartbeat or slowed breathing

Get Help for Hydrocodone Addiction

Determining when a person’s use of hydrocodone moves from therapeutic to addictive is difficult to do, especially if the person is a family member or friend. However, it is possible and we can help, so please call our toll-free number today. We are available 24 hours a day to answer any questions you might have about hydrocodone addiction treatment. We are here to help.